Discussion in 'General Parenting' started by dee.fla, Aug 6, 2008.

  1. dee.fla

    dee.fla mamadee

    My 9 yo Daughter has been put on Depakote along with her risperdal and clonidine for her manic state. Is there anything that I should look out for? Does anyone have anything to tell me about Depakote? Good or Bad.
  2. Calgon_Take_Me_Away

    Calgon_Take_Me_Away New Member

    My 8 yo difficult child started Depakote in Sept 2007. It has helped in that he was able to sleep with-o thrashing (kicking, hitting, yelling, growling) about in his sleep and his rages stopped. Just recently has started having almost rages, but his Depakote level is currently 84 ~ normal is between 50 - 105 or 50 - 125 depending on which information you read. He's currently on 625 mg/ day (375 mg at night, 250 mg in morning).
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I will tell you a few things that happened to my daughter when she was on it for three months. It is not a medication I'd ever put my child on unless there was absolutely no other option, especially not a girl. First off, they never told us this, but it can cause ovarian cysts and the problem doesn't necessarily go away when the drug is removed. My daughter, a teen at the time, has had horrible, painful cysts since being on Depakote.
    On top of that, she was constantly hungry and gained a ton of weight and was so cognitively dulled that she said "it makes me stupid. I can't think." She didn't like how it made her feel. She was old enough to toss it in the trash and she did and to this day she refuses medications (she is now 24 and still has a mood disorder, but controls it pretty well with natural medications and just learning her own triggers).
    There are mood stabilizers, if you are really sure she is bipolar, with less side effects. Trileptal and Lamictal come to mind. Those are the only two I'd try my kids on, if either of my two younger kids needed a mood stabilizer at this time. And my son, who was misdiagnosed with bipolar at one time, flipped out on Trileptal, so I don't know if that really works or not--since he didn't really have bipolar maybe that is why he had such a bad reaction to it.
    My older son (see below) thinks Lamictal is great, and he hates side effects. Also, he doesn't like weight gain.
    Make EXTRA sure you have your daughter checked for cysts. When we asked psychiatrist why he didn't tell us he said, "Um, it doesn't usually happen."
    Ok, but it DID.
    Good luck.
  4. bran155

    bran155 Guest

    I second MidWestMom's response. My daughter was also on Depakote for a few months, she gained 40 pounds!!! That was about 4 years ago. She has had approximately 4/5 new docs since then and they all agree Depakote is not a good choice for a female because of the risk of ovarian cysts. My daughter has also been on Trileptal with no side effects. She was on that for about 3 years, I didn't see much improvement. Everyone is different though. She just started Lamictal, it will not be at therapeutic levels for another couple of weeks, so at this point I am keeping my fingers crossed.

    Good luck and welcome. :)
  5. jal

    jal Member

    My son has been on it over the past year - we are currently in a medication wash and he will be off it by tomorrow. No side effects, no weight gain (although he's always hungry) - he's 4 ft tall, 55 lbs of solid muscle and not one ounce of fat. Just feel the medication didn't make that much of a difference.
  6. dee.fla

    dee.fla mamadee

    A little info. Chey is my bio grandaughter/adopted daughter. I have 5 kids, all bipolar. Some with ODD mixed in and one with Aspergers mixed in. Chey was diagnosis ADHD/disruptive behavior disorder at age 3. I always knew this was not the correct diagnosis. She is bipolar and ODD. She is now 9, almost 10 and in the last year we have seen very clear rapid cycling with mixed states about every 3 months and each one is getting more intense then the last. This weekend she snuck out her bedroom window and one of my 19 yo chased her on foot and I went after her in the car. She ran about 10 blocks full blast and the only way I caught her was she couldn't run anymore. This was after a meltdown at the pharmacy as she couldn't get a candy bar. The next day she took scissors to her bangs...great look with school starting in 2 weeks. Then she told us the next day that she wanted to go live with Terry.(Terry is our oldest son...he passed away almost 5 years ago and she does know where she is.
    We have gone through all the medication changes with ADHD and each time it worked for a few days and then the mania would start. I would get so ticked off as I told them over and over that she is not ADHD. She could have it also but the medications do not mix with bipolar. She has taken risperdal and Clonidine since she was 3, at age 5 they added Abilify and it worked great. Then the insurance company decided that the Abilify and risperdal could not be mixed. We tried one alone and neither worked but they do together. As of yesterday her risperdal was increased to 1mg am and 1mg pm and 250 mg Depakote at night. She had a much better day today. The Depakote will increase in 7 days to another 250 mg in the morning. I just get tired of playing the medication game and these kids are treated like guinea pigs.
  7. Christy

    Christy New Member

    My heart goes out to you. You have had more than your share to deal with and I understand your frustration with the medication issues as we have yet to find the right combo for my son. We treid depakote, no weight gain although he was very hungry on it. Unfortunately the medication made no significant difference in my son's explosive behaviors. It has helped others though so I hope you will see some positive results.

    Good Luck and Welcome!
  8. klmno

    klmno Active Member

    These types of medications appear to have very different effects on different people- keep that in mind. My son has been on depakote er for about 8-9 mos.- mostly, I think it is the medication that has caused cognitve dulling. It helped him with hypomainc symptoms a lot, so that is why he is still on it.

    He's also on lithobid regularly and risperdal PRN (just changed from a regular low dose).
  9. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child was on Depakote for over a year at one point. He never gained any weight while on it. It did help some with the bipolar but in the long run wasn't for him. From what I remember he needed regular blood checks while on the Depakote. I'm sorry the insurance company was such a pain with something that was working.
  10. amazeofgrace

    amazeofgrace New Member

    have 5 kids, all bipolar. Some with ODD mixed in and one with Aspergers mixed in. I will be adding you to my daily prayers!

    My difficult child II did not do well on depakote, although when he was in hospital they upped the dose to rapidly and then took him off cold abruptly! The clonodine is the only medication that has kept him from going full rage, I truly believe Lithium is in our future.
  11. Penta

    Penta New Member

    Hi Dee...It's G-Ma from Kin. I am so sorry that Chey is not stable..

    Chey's behavior reminds me so much of Sweet 19 long ago. That impulsive, risk taking behavior is frightening and dangerous. I hope you will be able to find the right medication combination to keep Chey safe and stable.